Thunderstorm Wind, Cherokee
- When
- July 14, 11:00 AM EST
- Where
- Cherokee County, Slow Creek
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.170, -83.930
A few trees were reported down.
A continuation of severe weather from the previous day involved convection which developed early in the day in association with an overnight outflow boundary followed by the main event involving a meso-scale convective system driving southeast into a moderately to highly unstable air mass. An amplifying upper level trough building east through the Ohio Valley added sufficient wind energy for…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A continuation of severe weather from the previous day involved convection which developed early in the day in association with an overnight outflow boundary followed by the main event involving a meso-scale convective system driving southeast into a moderately to highly unstable air mass. An amplifying upper level trough building east through the Ohio Valley added sufficient wind energy for strong and organized storm development. Late in the day into the evening, more storms developed ahead of the system cold front as it moved southeast toward the Southern Appalachian region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 14, 8:36 AM EST, 2 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 936 AM EDT TUE JUL 14 2015 .DISCUSSION...SORT OF LIKE THE WAY THE HRRRR HANDLES THE AFTERNOON CONVECTIVE SHOW. THIS MODEL SEEMS TO UNDERSTAND THAT MORNING CONVECTION THAT IS CURRENTLY RAKING OVER SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE COULD SUFFICIENTLY STABILIZE THE ATMOSPHERE IN THIS REGION TO KEEP ANY STORMS FROM BECOMING SEVERE. HOWEVER FARTHER WEST AND SOUTH WHERE DEWPOINT TEMPERATURES ARE IN THE LOWER 70S...THE ACTION COULD BE LIVELIER. ALSO...THERE DOESN'T APPEAR TO BE QUITE AS MUCH CLOUD MASS INHIBITING INSOLATION ACROSS WESTERN AND CENTRAL SECTIONS OF KENTUCKY CLOSER TO WHERE THE NEW DAY'S STRONG TO SEVERE CONVECTION MAY BUBBLE UP AS THE LAKES SHORT WAVE DRIVES SOUTHEAST TOWARD THE OHIO VALLEY. AFTER CHECKING OUT POPS IN THE GRIDS IT LOOKS LIKE THEY ARE SET UP WELL FOR WATCHING THE MORNING ACTION FADE AWAY TO THE SOUTHEAST WHILE AWAITING EXPECTED AFTERNOON THROUGH EVENING CONVECTION BUILD BACK ACROSS THE SOUTHERN APPALACHIAN REGION. CAPES AROUND 3000-4500 J/KG ALONG WITH 35-40 KNOTS OF SHEAR SHOULD LEAD TO SEVERE THUNDERSTORM DEVELOPMENT WITH THE MAIN THREAT BEING STRAIGHT LINE WIND WITH A MINOR THREAT FOR AN ISOLATED TORNADO. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 351 AM EDT TUE JUL 14 2015 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-150800- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 351 AM EDT TUE JUL 14 2015 /251 AM CDT TUE JUL 14 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... A WEAKENING LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS MUCH OF NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA EARLY THIS MORNING. A LOCALIZED DAMAGING WIND GUST AND HEAVY RAINFALL IS POSSIBLE WITH THIS ACTIVITY. A HEIGHTENED RISK FOR WIDESPREAD DAMAGING STRAIGHT-LINE WINDS WILL EXIST WITH ANOTHER COMPLEX OF SEVERE THUNDERSTORMS THAT MAY DEVELOP LATE THIS AFTERNOON AND EVENING ALONG AND AHEAD OF A SOUTHWARD MOVING COLD FRONT. IN ADDITION TO THE DAMAGING WIND THREAT...VERY LARGE HAIL AND LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL WILL ALSO BE POSSIBLE. ADDITIONALLY...THE POTENTIAL FOR A FEW TORNADOES ALSO EXISTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
930 AM EDT TUE JUL 14 2015
TNZ013-035>038-067>071-073-141415-
ROANE TN-KNOX TN-NORTH SEVIER TN-JEFFERSON TN-CAMPBELL TN-
NW BLOUNT TN-LOUDON TN-ANDERSON TN-MORGAN TN-GRAINGER TN-UNION TN-
930 AM EDT TUE JUL 14 2015
...SPECIAL WEATHER STATEMENT...
AT 928 AM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
MAYNARDVILLE TO 6 MILES EAST OF WARTBURG TO 25 MILES WEST OF
HELENWOOD...AND MOVING SOUTHEAST AT 30 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.
SOME SMALL HAIL COULD OCCUR AS WELL.
LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...OAK RIDGE...SEVIERVILLE...CLINTON...LENOIR CITY...
ALCOA...JEFFERSON CITY...KINGSTON...ROCKWOOD...LOUDON...DANDRIDGE...
MAYNARDVILLE...WARTBURG...FARRAGUT...OLIVER SPRINGS...LOUISVILLE...
PLAINVIEW...NEW MARKET...ROCKFORD AND MIDTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3577 8474 3583 8478 3591 8468 3599 8472
3609 8480 3609 8483 3614 8487 3616 8491
3621 8491 3624 8488 3628 8488 3617 8453
3619 8447 3616 8444 3618 8440 3622 8437
3640 8383 3602 8330 3577 8408
TIME...MOT...LOC 1328Z 318DEG 27KT 3632 8386 3612 8447 3628 8496
TDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
952 AM EDT TUE JUL 14 2015
TNZ068-071-072-074-141430-
SEVIER SMOKY MOUNTAINS TN-BLOUNT SMOKY MOUNTAINS TN-NW BLOUNT TN-
LOUDON TN-
952 AM EDT TUE JUL 14 2015
...SPECIAL WEATHER STATEMENT...
AT 951 AM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR LENOIR CITY TO 7 MILES
SOUTHEAST OF MARYVILLE TO 9 MILES SOUTHWEST OF GATLINBURG...AND
MOVING SOUTHEAST AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LOUDON...GREENBACK...FRIENDSVILLE...TOWNSEND...ELKMONT...TALASSEE...
CADES COVE...HAPPY VALLEY AND CLOVER HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3549 8394 3550 8398 3549 8398 3551 8401
3556 8400 3554 8409 3559 8411 3559 8417
3577 8434 3569 8396 3571 8368 3569 8365
3570 8360 3559 8347 3556 8350 3558 8361
3556 8377 3552 8383 3552 8388 3547 8394
TIME...MOT...LOC 1351Z 322DEG 16KT 3575 8420 3565 8391 3566 8365
TDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1104 AM EDT TUE JUL 14 2015
TNZ014>016-VAZ001-141530-
HAWKINS-CLAIBORNE-HANCOCK-LEE-
1104 AM EDT TUE JUL 14 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
CLAIBORNE...NORTHWESTERN HAWKINS...HANCOCK AND SOUTHWESTERN LEE
COUNTIES...
AT 1103 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 16 MILES NORTH OF HARROGATE-SHAWANEE TO NEAR
SNEEDVILLE...AND MOVING SOUTHEAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
SNEEDVILLE...JONESVILLE...TAZEWELL...HARROGATE-SHAWANEE...KYLES
FORD...CUMBERLAND GAP...EVANSTON...HOWARD QUARTER...EWING...
TREADWAY...KLONDIKE...ROSE HILL AND MOORESBURG.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3661 8298 3659 8298 3659 8295 3653 8286
3630 8326 3632 8328 3635 8326 3638 8329
3640 8328 3639 8331 3642 8335 3642 8343
3639 8345 3659 8369 3662 8365 3667 8352
3667 8342 3670 8334 3674 8316
TIME...MOT...LOC 1503Z 303DEG 44KT 3681 8376 3649 8326
MJBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1118 AM EDT TUE JUL 14 2015
NCZ060-TNZ085>087-101-102-141545-
CHEROKEE-SOUTHEAST MONROE-NORTHWEST MONROE-WEST POLK-EAST
POLK-MCMINN-
1118 AM EDT TUE JUL 14 2015
...A STRONG THUNDERSTORM WILL AFFECT WESTERN CHEROKEE...NORTHEASTERN
POLK...SOUTHEASTERN MCMINN AND SOUTHERN MONROE COUNTIES...
AT 1117 AM EDT...A STRONG THUNDERSTORM WAS 12 MILES EAST OF ETOWAH...
OR 16 MILES NORTH OF DUCKTOWN...MOVING SOUTH AT 50 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MURPHY...TELLICO PLAINS...MOUNT VERNON...HIAWASSE DAM...BULLET
CREEK...COKER CREEK...UNAKA AND VIOLET.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3518 8450 3548 8446 3530 8402 3527 8401
3524 8401 3523 8398 3504 8403
TIME...MOT...LOC 1517Z 347DEG 43KT 3526 8432
MJBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1138 AM EDT TUE JUL 14 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 AM TSTM WND DMG MADISONVILLE 35.52N 84.36W
07/14/2015 MONROE TN 911 CALL CENTER
COUPLE TREES DOWN.
&&SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1159 AM EDT TUE JUL 14 2015
TNZ015-016-VAZ001-141645-
HAWKINS-HANCOCK-LEE-
1159 AM EDT TUE JUL 14 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HAWKINS...HANCOCK
AND SOUTHWESTERN LEE COUNTIES...
AT 1159 AM EDT...A STRONG THUNDERSTORM WAS NEAR SNEEDVILLE...MOVING
SOUTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SNEEDVILLE...TREADWAY...KLONDIKE...KYLES FORD...EVANSTON AND EWING.
LAT...LON 3654 8290 3635 8315 3651 8339 3655 8341
3660 8347 3660 8351 3663 8356 3667 8349
3666 8348 3667 8342 3669 8336
TIME...MOT...LOC 1559Z 315DEG 23KT 3654 8330
MJBThe Knoxville radar (KMRX), 121 km away, was scanning. The volume nearest the first event began at 15:58 UTC.
4 thunderstorm wind. Local standard time, as filed.
A few trees were reported down.
A few trees were reported down.
A few trees were reported down.
Several trees were snapped and uprooted.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2015Every state in 2015This day in weather historyWarnings in North Carolina, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592462, 592463, 592464, 592465.